MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Codes Difficult to Advance (2920); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/31/2021
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a cerebral aneurysm using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, while the physician attempted to advance a smart coil in the aneurysm, the physician experienced resistance.Subsequently, only a partial of the smart coil was inserted into the aneurysm.It was then noticed that there was thrombus in the aneurysm that was not seen during the planning stages.Therefore, as the physician attempted to advance the smart coil more, it started to cause push back and prolapse the microcatheter instead of filling in around the thrombus.Therefore, the smart coil was removed.While the physician attempted to advance a new smart coil through the microcatheter, the physician experienced resistance.Subsequently, the smart coil would not advance through the distal end microcatheter after a few attempts were made.Therefore, the smart coil was removed and while attempting to re-sheath the smart coil, the hospital staff kinked the smart coil.The microcatheter was also removed to flush as it was clogged, and the physician then decided to continue the procedure using a new microcatheter.The procedure was completed using a new smart coil and a new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
510748-3200
MDR Report Key12870935
Report Number3005168196-2021-02683
Device Sequence Number3547680
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2023
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF83716
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2021
Initial Report FDA Received Date11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/29/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age21 DA
Patient SexMale
Patient Weight4 KG
Date Report Sent to FDA01/01/2005